Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 277, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 14, 2017, 5:56 PM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2017, 5:56 PM CDT (22:56 UTC)
- Expired
- Oct 14, 2017, 7:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 6:01 PM CDT | TSTM WND DMG | Winfield, KS | LARGE TREE SNAPPED |
| Oct 14, 6:05 PM CDT | TSTM WND GST 70 | 9 W Burden, KS | WIND GUST OF APPROXIMATELY 70MPH. 8 INCH DIAMETER TREELIMB BROKEN. |
| Oct 14, 6:10 PM CDT | TSTM WND DMG | 7 Ne Winfield, KS | 4 POWER POLES SNAPPED 2 MILES SOUTH OF WINFIELD CITY LAKE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
870
WUUS53 KICT 142256
SVRICT
KSC019-035-049-150000-
/O.NEW.KICT.SV.W.0277.171014T2256Z-171015T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
556 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Elk County in southeastern Kansas...
Central Cowley County in south central Kansas...
Northwestern Chautauqua County in southeastern Kansas...
* Until 700 PM CDT
* At 556 PM CDT, a severe thunderstorm was located near Oxford,
moving northeast at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Winfield, Burden, Dexter, Grenola, Geuda Springs, Cambridge and
Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 9715 3749 9638 3729 9629 3707 9715
TIME...MOT...LOC 2256Z 244DEG 54KT 3723 9708
HAIL...1.00IN
WIND...70MPH
$$
CARUSO2 follow-up statements
017
WWUS53 KICT 142335
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
635 PM CDT SAT OCT 14 2017
KSC035-142344-
/O.CAN.KICT.SV.W.0277.000000T0000Z-171015T0000Z/
Cowley KS-
635 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COWLEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
south central and southeastern Kansas.
LAT...LON 3724 9653 3744 9653 3749 9638 3729 9629
3723 9652
TIME...MOT...LOC 2334Z 247DEG 51KT 3738 9646
$$
KSC019-049-150000-
/O.CON.KICT.SV.W.0277.000000T0000Z-171015T0000Z/
Elk KS-Chautauqua KS-
635 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN ELK AND NORTHWESTERN CHAUTAUQUA COUNTIES...
At 634 PM CDT, a severe thunderstorm was located over Grenola, or 12
miles southwest of Howard, moving east at 60 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grenola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3724 9653 3744 9653 3749 9638 3729 9629
3723 9652
TIME...MOT...LOC 2334Z 247DEG 51KT 3738 9646
HAIL...0.88IN
WIND...60MPH
$$
CARUSO401
WWUS53 KICT 142351
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
651 PM CDT SAT OCT 14 2017
KSC019-049-150001-
/O.EXP.KICT.SV.W.0277.000000T0000Z-171015T0000Z/
Elk KS-Chautauqua KS-
651 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELK AND
NORTHWESTERN CHAUTAUQUA COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
south central and southeastern Kansas.
LAT...LON 3724 9653 3744 9653 3749 9638 3729 9629
3723 9652
TIME...MOT...LOC 2351Z 244DEG 54KT 3748 9619
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:33 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Oct 14, 3:33 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Wichita KS 333 PM CDT Sat Oct 14 2017 .SYNOPSIS... Issued at 335 PM CDT Sat Oct 14 2017 This afternoon, a line of thunderstorms developed, as expected, along a NE-SW oriented warm front that, at 2 PM, extended from extreme Southeast Nebraska, through KGBD, then thru Southwest KS where it curved sharply W into Southeast CO. The cold front will continue to be a MAJOR player in the forecast for the rest of the afternoon & tonight. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 335 PM CDT Sat Oct 14 2017 This Evening: A SHARP, positively-tilted upper-deck wave extends from along the Saskatchewan/Manitoba border to the CO/NM border. As this intense upper wave surges E tonight, the afore-mentioned warm front would transition into a cold front & surge SE through the remainder of Central & Southeast KS. The front should reach the KS Turnpike ~9 PM. SE of the front, a very warm, moist environment will combine with steep lapse rates to induce significant destabilization across the SE half of KS this afternoon & early evening. Bulk shear is STRONG, & will likely reach 65-70kts close to the front & MLCAPES from ~2,000-2,500 J/KG supercells are certain. Both large hail (around ping pong ball-sized) & 60 to 70 mph winds are anticipated. As the cold front surges SE, the primary threat would be damaging winds as the bowing potential would increase. The northwest winds in the wake of frontal passage are strong. Sustained speeds from 25-35 mph with gusts ~45 mph are likely across nearly all of Central & South-Central KS, especially from 7-11 PM. The Wind Advisory obviously remains intact. Overnight: With the SE-surging cold front surging crossing all of Southeast KS 11PM-Mid Night all thunderstorms should clear Southeast KS 9-10 PM by which time only a few post-frontal showers should exist over Southeast KS. NW 15-25 mph winds will continue to funnel much cooler air into KS. Sun-Tue Night: All will be quiet across KS as strong high pressure spreads SE across KS Sun & Sun Night. As the high ventures SE into the Mid-MS Valley & Southern Plains lower-deck would quickly become S/SW to enable temps to slowly rebound. .LONG TERM...(Wednesday through Saturday) Issued at 335 PM CDT Sat Oct 14 2017 Wed-Fri: Warm & dry weather will dominate as a strong & broad mid-upper high pressure spreads E across most of the U.S. Sat-Sat Night: Any chances for thunderstorms (& they're low) should not arrive until next Sat night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1242 PM CDT Sat Oct 14 2017 Scattered elevated thunderstorms will persist into mid-afternoon from south-central into northeast Kansas. Isolated small hail and gusty winds could accompany these storms. A strong cold front from southeast nebraska to northwest Kansas, will surge rapidly southward across the remainder of Kansas late this afternoon and evening. South-southwesterly winds of 15-20 knots with gusts of 25-30 knots, will shift to northwesterly behind the front. Strong northwesterly gusts of 35-45 knots will affect central/south-central Kansas this evening, before peak gusts diminish overnight. A quasi-linear band of strong-severe storms is expected to develop with the frontal surge very late this afternoon/evening, across south-central/southeast Kansas. Damaging winds will be the main threat, with a lesser chance of large hail. IFR/MVFR ceilings over northwest/north-central Kansas early this afternoon, may try to filter southward into central Kansas through early this evening behind the front, although ceiling heights are expected to improve. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 64 42 70 / 70 0 0 0 Hutchinson 43 63 40 70 / 40 0 0 0 Newton 44 62 41 69 / 60 0 0 0 ElDorado 45 63 41 69 / 70 0 0 0 Winfield-KWLD 47 64 41 69 / 70 0 0 0 Russell 40 64 39 73 / 0 0 0 0 Great Bend 40 64 39 72 / 10 0 0 0 Salina 42 63 40 72 / 30 0 0 0 McPherson 43 62 39 70 / 40 0 0 0 Coffeyville 50 64 41 69 / 90 0 0 0 Chanute 48 62 40 69 / 100 0 0 0 Iola 48 62 40 69 / 100 0 0 0 Parsons-KPPF 49 63 40 69 / 100 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 PM this evening to 1 AM CDT Sunday for KSZ032-033-047>052-067-068-082-083-091-092. && SYNOPSIS...EPS SHORT TERM...EPS LONG TERM...EPS AVIATION...JMC
Hazardous weather outlook, Oct 14, 5:10 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 510 PM CDT Sat Oct 14 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 510 PM CDT Sat Oct 14 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Numerous thunderstorms, several of which may be severe with hail as large as golf balls and 60 to 70 mph winds, are likely across most of South-Central and all of Southeast Kansas this evening. For further details, please refer to Severe Thunderstorm Watch number 500 that is effect until mid-night. Any thunderstorms that occur in Central Kansas may produce penny- sized hail and winds around 50 mph early this evening. After cold frontal passage, northwest winds will greatly increase, especially along and west of I-135 where 30 to 35 mph sustained speeds with gusts from 45 to 50 mph are likely later this evening. For further details, please refer to the Wind Advisory that remains in effect for all of Central and most of South-Central Kansas from 7 PM until 1 AM CDT. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 14, 4:36 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST MATFIELD GREEN 38.16N 96.56W
10/14/2017 E60 MPH CHASE KS STORM CHASER
ESTIMATED 60MPH WIND GUST VERIFIED
&&
TAVSpecial weather statement, Oct 14, 5:02 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Wichita KS 502 PM CDT SAT OCT 14 2017 KSZ069-070-142245- Butler KS-Greenwood KS- 502 PM CDT SAT OCT 14 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Butler County in south central Kansas... Northwestern Greenwood County in southeastern Kansas... * Until 545 PM CDT * At 459 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 15 miles east of El Dorado...moving east at 50 mph. Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Eureka, Hamilton, Rosalia, Eureka City Lake, Thrall, Eureka Airport and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until midnight CDT for south central and southeastern Kansas. LAT...LON 3776 9670 3790 9675 3808 9618 3783 9610 TIME...MOT...LOC 2202Z 254DEG 45KT 3785 9658 CARUSO
Special weather statement, Oct 14, 5:10 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
510 PM CDT SAT OCT 14 2017
KSZ082-091-092-142300-
Harper KS-Sumner KS-Kingman KS-
510 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Harper County in south central Kansas...
Western Sumner County in south central Kansas...
Southeastern Kingman County in south central Kansas...
* Until 600 PM CDT
* At 509 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles northeast of Manchester, or
8 miles southeast of Anthony...moving northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Anthony, Conway Springs, Argonia, Norwich, Mayfield, Milan, Bluff
City, Danville, Freeport, Perth and Runnymede.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
south central Kansas.
LAT...LON 3714 9811 3755 9781 3748 9781 3747 9773
3712 9738 3700 9795 3700 9799
TIME...MOT...LOC 2209Z 246DEG 31KT 3707 9791
CARUSOSpecial weather statement, Oct 14, 5:29 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Wichita KS 529 PM CDT SAT OCT 14 2017 KSZ069-093-142315- Butler KS-Cowley KS- 529 PM CDT SAT OCT 14 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Butler County in south central Kansas... Northern Cowley County in south central Kansas... * Until 615 PM CDT * At 528 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Douglass...moving northeast at 45 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Douglass, Udall, Leon, Atlanta, Latham, Rock, Winfield City Lake and Beaumont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until midnight CDT for south central Kansas. LAT...LON 3726 9715 3751 9715 3782 9653 3743 9653 TIME...MOT...LOC 2229Z 238DEG 39KT 3745 9698 CARUSO
Special weather statement, Oct 14, 5:32 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
532 PM CDT SAT OCT 14 2017
KSZ051-052-068-142330-
McPherson KS-Harvey KS-Marion KS-
532 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern McPherson County in central Kansas...
North central Harvey County in south central Kansas...
Marion County in central Kansas...
* Until 630 PM CDT
* At 531 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Goessel, or 9 miles northeast
of Hesston...moving east at 55 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hesston, Hillsboro, Marion, Moundridge, Canton, Goessel,
Lincolnville, Ramona, Lehigh, Tampa, Durham, Lost Springs, Marion
Lake and Pilsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
south central, central and east central Kansas.
LAT...LON 3852 9693 3852 9682 3835 9682 3835 9684
3830 9684 3811 9755 3827 9768 3861 9708
3861 9693
TIME...MOT...LOC 2231Z 248DEG 48KT 3825 9732
CARUSOLocal storm report, Oct 14, 5:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 10 NW EUREKA 37.92N 96.42W
10/14/2017 E70 MPH GREENWOOD KS TRAINED SPOTTER
60-70 ESTIMATED WIND SPEED
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 3:26 AM CDT | Dense Fog Advisory | ICT | Barton, Ellsworth, Lincoln, Russell | 7 hr |
| Oct 14, 3:26 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 20 hr |
| Oct 14, 2:37 PM CDT | Special Weather Statement | ICT | Harvey | 38 min |
| Oct 14, 2:44 PM CDT | Special Weather Statement | ICT | Kingman | 46 min |
| Oct 14, 3:24 PM CDT | Special Weather Statement | ICT | Chase, Harvey | 51 min |
| Oct 14, 3:51 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion | 54 min |
| Oct 14, 4:26 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 31 min |
| Oct 14, 5:02 PM CDT | Special Weather Statement | ICT | Greenwood | 43 min |
| Oct 14, 5:10 PM CDT | Special Weather Statement | ICT | Harper | 50 min |
| Oct 14, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 49 min |
| Oct 14, 5:29 PM CDT | Special Weather Statement | ICT | Butler | 46 min |
| Oct 14, 5:32 PM CDT | Special Weather Statement | ICT | Marion | 58 min |
| Oct 14, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 55 min |
| Oct 14, 5:52 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 68 min |
| Oct 14, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 78 min |
| Oct 14, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 67 min |
| Oct 14, 6:59 PM CDT | Special Weather Statement | ICT | Cowley | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.